Paola is a 63 years old lady suffering from chronic constipation. Different laxatives tried over the years have not solved the problem, so her physician decides to prescribe a therapy of prucalopride (2 mg/day), a newly commercialized drug for constipation treatment. The woman starts her therapy on the same day, but, within few hours from the ingestion of the first tablet, she starts experiencing psychic-type disturbances such as hallucinations and disorientation followed by prostration, balance and memory loss.
The described reactions arise with such relevant clinical extent that the patient’s life itself is endangered, since she manifests suicidal intentions. Despite the prompt interruption of the pharmacological therapy, the symptoms, in particular ambulation difficulty caused by balance loss, persist for few days, diminishing in intensity as the time passes by, until the patient recovers completely.
Paola never suffered of similar disorders and does not have any concurrent or predisposing condition for the occurrence of the adverse reaction, besides his medical history does not suggest predisposition for neurological pathologies.
One of the elements in favour of the iatrogenic pathology diagnosis, besides the fact that her clinical case does not suggest any other alternative explanation, is the positive dechallenge: symptoms did not reappear after the therapy interruption.
Different pathogenic hypothesis
Prucalopride has been commercialized in Europe since 2009 as prokinetic drug effective in the treatment of severe constipation, but it has not been approved in the United States by the FDA. The drug is indicated for constipation because, acting as serotonergic 5HT4 receptor agonist, it favours the intestinal peristalsis. The use of prucalopride is reserved to women only, since safety and effectiveness of its use by man have not been demonstrated in controlled clinical trials.
Being a recently commercialized drug, there are no articles about unknown adverse reactions in the international literature. Paola’s case represents the first report of suspected psychiatric adverse reaction relative to prucalopride within the Italian National Network for Pharmacovigilance. The drug data sheet does not list this type of reaction among the undesired effects, whilst nervous system adverse reactions (such as headache, dizziness and more rarely tremors) are already known.
The pathogenic mechanism by which prucalopride can cause psychic effects has never been described, however, considering that it is a serotonergic agonist, the direct involvement of this transmitter with psychic symptoms is plausible. Serotonin implication in the onset of psychotic adverse events is supported by the fact that selective inhibitors of serotonin reuptake can cause similar effects. Like prucalopride, selective inhibitors of serotonin reuptake increase the central serotonergic tone and cases of patients showing dysphoria and suicidal intentions have been reported.1,2
Also a possible involvement of dopamine might be considered: several pharmacological trials highlighted interactions between the dopaminergic and serotonergic systems. More specifically, serotonin facilitates dopamine’s release by means of the receptors suited in the proencephaly. The activation of 5HT4 has the effect of increasing dopamine level in the substantia nigra, condition notoriously associated with the onset of psychotic phenomena.3
Another possible mechanism that might have contributed to cause the patient’s psychiatric disorders is the variation of GABA concentration, directly caused by prucalopride.4 In fact, alterations in the GABAergic system also seem to play a role in the psychosis; it has been shown that patients affected by schizophrenia have a reduced number of GABAergic neurons in the limbic regions and in the prefrontal cortex.5
Considering all these aspects, even though the etiology of Paola’s reaction is unknown, the possible and plausible mechanisms are numerous.
Tatiana Brusadelli, Carla Carnovale, Paolo Pellegrino, Valentina Perrone, Marta Gentili, Dionigi Salvati and Sonia Radice
Clinical Pharmacology Unit, Pharmacovigilance Service, University Hospital L. Sacco, Milano
- Am J Psychiatry 2006;163:813-21. CDI
- N Engl J Med 1991;324:420. CDI NS
- Biol Psychiatry 2013;74:122-9. CDI
- Front Integr Neurosci 2013;19:7-25. CDI
- Brain Res Bull 2001;55:579-84. CDI NS